Alert archive / Oregon / Winter Storm Watches in 2012

Winter Storm Watch 5, NWS Medford, OR

February 27, 20127 counties in Oregon; Siskiyou County, California

NWS Medford, OR issued this winter storm watch at Feb 27, 2012, 3:59 AM PST for 7 counties in Oregon; Siskiyou County, California. It took effect at Feb 28, 2012, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2012, 3:59 AM PST (11:59 UTC)
In effect from
Feb 28, 2012, 10:00 AM PST
Expired
Feb 27, 2012, 12:47 PM PST
In force
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 58 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 12.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Feb 26, 9:16 PM PST, 6 hours 43 minutes earlier.

Area forecast discussion, Feb 26, 9:16 PM PST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
916 PM PST SUN FEB 26 2012

.DISCUSSION...AN UPPER LEVEL TROUGH IS CENTERED OVER WASHINGTON
AND EXTENDS ACROSS OUR AREA. A SHORTWAVE IS CURRENTLY JUST
OFFSHORE FROM ASTORIA AND WILL CONTINUE TO MOVE SOUTH-SOUTHEAST
OVERNIGHT. THERE IS A VERY SHALLOW POOL OF MOIST AIR IN ADVANCE OF
THE SHORTWAVE. THE NORTHERLY WINDS ARE GENERATING OROGRAPHIC LIFT
AND SNOW FLURRIES HAVE DEVELOPED ACROSS FAR SOUTHERN JACKSON AND
NORTHERN SISKIYOU COUNTIES. AS THE SHORTWAVE GETS CLOSER AFTER
MIDNIGHT...LIGHT FLURRIES WILL HAVE AN INCREASING PROBABILITY OF
ALSO DEVELOPING NEAR THE UMPQUA DIVIDE.

I WILL ISSUE AN UPDATE TO INCREASE THE PROBABILITY OF
PRECIPITATION IN THESE AREAS OVERNIGHT. VALLEY SOIL TEMPERATURE AT
THE MEDFORD AGRI-MET STATION IS 42 DEGREES AND QPF AMOUNTS WILL BE
VERY LIGHT...THUS ANY SNOW IS LIKELY TO MELT AS IT FALLS ON VALLEY
FLOORS. BUT...INTERSTATE 5 FROM SOUTH OF ASHLAND TO YREKA COULD
RECEIVE AN INCH...EXCEPT AROUND 2 INCHES ON SISKIYOU SUMMIT
THROUGH SUNRISE ON MONDAY.

CLOUD COVER WILL DECREASE AS HIGH PRESSURE BUILDS EAST INTO OUR
AREA ON MONDAY. BUT...THIS WILL BE A BRIEF BREAK AHEAD OF A STRONG
STORM TUESDAY INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING AS THE
00Z GFS SHOWS GOOD CONSISTENCY WITH ITS EARLIER RUNS.

&&

.AVIATION...A WEAK SYSTEM OFFSHORE WILL KEEP HIGH AND MID LEVEL
CLOUDS OVER THE AREA WITH VFR CONDITIONS EXPECTED TO CONTINUE INTO
THIS EVENING. ANOTHER SYSTEM WILL DROP IN FROM THE NORTH TONIGHT
WHICH WILL RESULT IN MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS
WITH LIGHT SNOW FLURRIES WEST OF THE CASCADES BETWEEN 06 AND 15Z.

&&

.PREV DISCUSSION... /ISSUED 215 PM PST SUN FEB 26 2012/

DISCUSSION...26/12Z NAM/GFS IN.

A WEAK RIDGE CURRENTLY OVER THE PACIFIC NORTHWEST IS RAPIDLY
WEAKENING AND WILL MOVE OFF TO THE EAST LATER TODAY.

TWO INCOMING STRONG SHORT WAVES WILL BE THE MAIN PLAYERS IN THE WEST
COAST WEATHER PICTURE THROUGH MONDAY. THESE WAVES STARTED OFF AS
WEAK WAVES EMBEDDED IN NORTHWEST FLOW...BUT THEY ARE AMPLIFYING AS
THEY APPROACH THE COAST. THE SOUTHERNMOST WAVE WILL MOVE INTO
NORTHERN CALIFORNIA LATE THIS AFTERNOON WHILE THE SECOND WAVE WILL
SWING DOWN FROM THE NORTH...MOVING INTO WASHINGTON STATE SUNDAY
AFTERNOON...THEN INTO OREGON SUNDAY NIGHT. AS IT DOES SO...IT WILL
MOVE INTO PHASE WITH THE SOUTHERN WAVE TO EFFECTIVELY DIG A LONG
WAVE TROUGH ALONG THE WEST COAST. OVERALL THIS WILL BE A COLD AND
SHOWERY PATTERN...BUT SOUTHWEST OREGON WILL BE BETWEEN THE WAVES
FOR MOST OF THIS INTERVAL...SO EXPECT LIGHT PRECIPITATION AMOUNTS.
SNOW LEVELS WILL BE AROUND 2000 FEET TODAY...BUT WILL DROP BELOW
1000 FEET TONIGHT...SO SOME OF THE WEST SIDE VALLEY FLOORS MAY SEE
SOME SNOW...BUT LITTLE IN THE WAY OF ACCUMULATIONS.

THE TROUGH WILL MOVE OUT MONDAY EVENING AND RIDGING WILL BRING IN
A BRIEF BREAK BETWEEN SYSTEMS AT THAT TIME. THE RIDGE WILL BREAK
TO THE EAST TUESDAY MORNING AND THE UPSTREAM TROUGH WILL MOVE TO
THE COAST TUESDAY EVENING. THE MODELS CONTINUE TO TREND TOWARD A
SLOWER AND STRONGER SYSTEM AND THIS NOW LOOKS LIKE A PRETTY STRONG
STORM THAT WILL REQUIRE WIND AND SNOW RELATED WATCHES/WARNINGS/
ADVISORIES. IT IS TOO EARLY TO ISSUE A WATCH AT THIS TIME...BUT IF
THIS SYSTEM CONTINUES TO LOOK THIS STRONG WATCHES WILL GO OUT IN
THE NEXT 24 HOURS OR SO. THE ASSOCIATED FRONT WILL MOVE ONSHORE
TUESDAY EVENING. INITIALLY SNOW LEVELS WILL START OFF IN THE
3000-4000 FOOT RANGE...BUT WILL LOWER TO 1500-2000 FEET BEHIND THE
FRONT.

THE UPPER TROUGH WILL MOVE OUT WEDNESDAY EVENING AND STRONG
RIDGING WILL BEGIN TO BUILD INTO THE WEST COAST.

EXTENDED DISCUSSION...THURSDAY THROUGH SUNDAY. THE EC AND GFS ARE
IN FAIRLY GOOD AGREEMENT THURSDAY THROUGH SATURDAY. A COOL...
MOIST NORTHWEST FLOW ALOFT WILL BE OVER THE AREA THURSDAY
MORNING...THEN THE RIDGE AXIS SHIFTS EAST WITH 500MB HEIGHTS
RISING IN THE AFTERNOON. BOTH MODELS SHOW THE RIDGE BUILDING OVER
THE FORECAST AREA WITH THE MAIN STORM TRACK SHIFTING NORTH OF THE
FORECAST AREA THURSDAY NIGHT INTO SATURDAY. HAVE LEFT IN A SLIGHT
CHANCE TO CHANCE POPS IN COOS AND DOUGLAS COUNTY FRIDAY AND
SATURDAY. HOWEVER GIVEN THAT WE'LL HAVE 500MB HEIGHTS NEAR 573DM
WOULD NOT BE SURPRISED IF WE REMAIN FLAT OUT DRY. THE MODELS BEGIN
TO SHOW DIFFERENCES SATURDAY NIGHT THROUGH SUNDAY. THE GFS SHOWS A
SHORTWAVE MOVING TROF THE FORECAST AREA SUNDAY WHILE THE EC IS
SHOWS THE TROF SPLITTING OUT NEAR 145W AND MOVING INTO THE AREA
ABOUT 18 HOURS LATER. WE'LL BE LEANING TOWARDS THE SLOWER EC
SOLUTION WHICH IS IN LINE WITH HPC.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST MONDAY FOR
     PZZ356-376.
     STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WATCH FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
     NIGHT FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST MONDAY
     FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 AM PST MONDAY FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST MONDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ376.

DW
Hazardous weather outlook, Feb 26, 3:25 PM PST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
325 PM PST SUN FEB 26 2012

ORZ021-022-272330-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
325 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT AND TOMORROW

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG FRONT WILL BRING POSSIBLE WINDS OF 40 TO 50 MPH WITH
GUSTS TO 60 MPH TUESDAY MORNING INTO TUESDAY AFTERNOON. HEAVY
RAINFALL WILL ALSO ACCOMPANY THIS STORM. SEE SPECIAL WEATHER
STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-081-ORZ023>026-272330-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
325 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT AND TOMORROW

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG WINTER STORM IS POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY. AS THE STORM MOVES THROUGH THE AREA... HEAVY
PRECIPITATION IS POSSIBLE WITH THE SNOW LEVEL LOWERING TO 1500
FEET BY TUESDAY EVENING. SEE SPECIAL WEATHER STATEMENT FOR
ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-ORZ027-028-272330-
SOUTH CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
325 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT AND TOMORROW

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG WINTER STORM IS POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY. SNOW AMOUNTS IN EXCESS OF A FOOT ARE POSSIBLE WITH
SEVERAL FEET POSSIBLE ABOVE 4500 FEET. SEE SPECIAL WEATHER
STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083>085-272330-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
325 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT AND TOMORROW

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG WINTER STORM IS POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY. GUSTY SOUTHWEST WINDS AND ARES OF HEAVY SNOW ARE
POSSIBLE. SEE SPECIAL WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029>031-272330-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
325 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT AND TOMORROW

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STRONG WINTER STORM IS POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY. STRONG SOUTHWEST WINDS INCREASING TO 30 TO 40 MPH WITH
GUSTS TO 60 MPH ARE POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY
MORNING. AREAS OF HEAVY SNOW ARE ALSO POSSIBLE. SEE SPECIAL
WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ350-356-370-376-272330-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
325 PM PST SUN FEB 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT AND TOMORROW

SMALL CRAFT HEADLINES WILL CONTINUE THROUGH TOMORROW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A STORM WATCH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. PLEASE SEE THE MARINE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:59 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Klamath, Lake8 hr
Feb 27, 12:07 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake40 hr
Feb 27, 12:47 PM PSTWinter Storm WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more63 hr
Feb 27, 12:47 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more69 hr
Feb 27, 2:26 PM PSTWind AdvisoryMFRKlamath13 hr
Feb 27, 3:01 PM PSTGale WarningMFR19 hr
Feb 27, 3:01 PM PSTHazardous Seas WarningMFR60 hr
Feb 27, 3:01 PM PSTStorm WarningMFR28 hr

Nearby

Winter Storm Watches in Oregon, 2012Winter Storm Watches in California, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.